Intentional or accidental overdoses can occur when someone you know takes too much of a drug — even if it's the first time taking the drug, and whether the drug is illicit, prescription, or over the counter.
What Should You Do During a Drug Overdose?
If you suspect your teen has overdosed, getting medical attention can save his or her life! Call 911, give accurate details about what happened, and make sure you provide first responders or emergency medical personnel with as much information as possible.
- What drug(s) did he or she take? (Get fast facts about drugs here in English or Spanish)
- How long ago were they taken?
- How much was taken?
- Who else should be contacted immediately?
Be upfront with the medical professionals who ask questions about your young loved one. The medical staff must know as much as they can to treat him or her properly.
To find out if your state has a Good Samaritan Law, you can check on your state government’s legislative website. CHECK NOW.
Still feel a little iffy about calling 911? Many states have a "Good Samaritan" law, which provides limited immunity from arrest or prosecution for minor drug law violations for people who get help at the scene of an overdose.
Good Samaritan laws do not protect people from arrest for other offenses, such as selling or trafficking drugs. But they do protect the caller and overdose victim from arrest and/or prosecution for simple possession, possession of paraphernalia, and/or being under the influence.
If your teen is overdosing on an opioid (heroin, fentanyl, prescription-based opioids) you can use the opioid overdose reversal drug naloxone, which is available without a prescription at pharmacies across the country. Learn more about it.